Recently one of our psychiatrists, Dr. DelRosario, attended our Change Agent meeting within the Children’s System of Care. He helped us understand the interactions between some of the illicit drugs we see our kids abuse and some of the pharmaceutical medicines we prescribe.
He explained that Ecstasy releases a surge of Serotonin. He further explained that the anti-depressants we prescribe also release Serotonin. The combination of the two can produce an overload of Serotonin, called Serotonin Syndrome. Symptoms can occur within minutes up to hours and generally include restlessness, hallucinations, rapid heartbeat, increased body temperature and sweating, loss of coordination, muscle spasms, nausea, vomiting, diarrhea, and rapid changes in blood pressure.
He also explained that Alcohol intensifies the Central Nervous System sedation of Opioids such as codeine, Oxycodone, or herion. I inquired about the interactions with Oxycodone, since this is a very popular drug with today’s youth. Dr. DelRosario explained that if combined with Paxil or Prozac the Oxycodone will not work as well on the pain.
He reports that Ritalin is actually one of the most commonly abused drug in college for performance purposes, not for the purpose of obtaining a euphoric high. He explained that Methamphetamine and Cocaine are stimulants and when combined with medications like Ritalin or Straterra it can cause cardiac complications. It can also cause increased aggression, psychosis, and even sudden cardiac death.
The combination of Alcohol and Benzodiazepines can be lethal. The combination produces more sedation and in overdose decreases breathing rates. This happens because both alcohol and benzodiazepines depress the central nervous system. The use of alcohol with benzos intensifies the alcohol effects.
These are just some of the most common interactions that I thought would be helpful in increasing our knowledge and assist in educating our clients in harm reduction.
By Christina Cornejo